Alert archive / Hawaii / Flash Flood Warnings in 2018
Flash Flood Warning 36, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Apr 15, 2018, 7:12 AM HST for Hawaii County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 15, 2018, 7:12 AM HST (17:12 UTC)
- Expired
- Apr 15, 2018, 10:03 AM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 31 km from the middle of the area, began a volume at 17:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 5.2 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 689 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 506 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
635
WGHW50 PHFO 151712
FFWHFO
HIC001-152015-
/O.NEW.PHFO.FF.W.0036.180415T1712Z-180415T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
712 AM HST SUN APR 15 2018
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Hawaii in Hawaii County
* Until 1015 AM HST
* At 708 AM HST, radar indicated that heavy rain continues to fall
over lower Puna with rates of about 1 to 2 inches per hour near
Kalapana. A band of heavy rain is also moving onshore over the Kau
District from Naalehu to South Point. This band is expected to
move up the Kau slopes over the next couple of hours.
* Locations in the warning include but are not limited to...
Hilo, Hawaiian Acres, Naalehu, Orchidland Estates, Glenwood,
Keaau, Hawaii Volcanoes National Park, Volcano, Pahala, Wood
Valley, Hawaiian Paradise Park and Kawa Flats.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 1015 AM HST if heavy rain
persists.
LAT...LON 1897 15572 1903 15588 1910 15592 1949 15546
1971 15499 1965 15499 1956 15489 1953 15481
1948 15482 1934 15499 1927 15516 1927 15529
1913 15551 1899 15559 1891 15568
$$
Kodama3 follow-up statements
702
WGHW70 PHFO 151815
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
815 AM HST SUN APR 15 2018
HIC001-152015-
/O.CON.PHFO.FF.W.0036.000000T0000Z-180415T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hawaii HI-
815 AM HST SUN APR 15 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 AM HST FOR
THE ISLAND OF HAWAII IN HAWAII COUNTY...
At 805 AM HST...radar showed that heavy rain has moved southwest
into the lower section of the Hawaii Volcanoes National Park with
rates of 1 to 2 inches per hour. Moderate to heavy rain was also
occurring from Naalehu to South Point.
Locations in the warning include but are not limited to... Hilo,
Hawaiian Acres, Naalehu, Orchidland Estates, Glenwood, Keaau, Hawaii
Volcanoes National Park, Volcano, Pahala, Wood Valley, Hawaiian
Paradise Park and Kawa Flats.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 1015 AM HST if heavy rain
persists.
LAT...LON 1897 15572 1903 15588 1910 15592 1949 15546
1971 15499 1965 15499 1956 15489 1953 15481
1948 15482 1934 15499 1927 15516 1927 15529
1913 15551 1899 15559 1891 15568
$$
Kodama536
WGHW70 PHFO 151917
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
917 AM HST SUN APR 15 2018
HIC001-152015-
/O.CON.PHFO.FF.W.0036.000000T0000Z-180415T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hawaii HI-
917 AM HST SUN APR 15 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 AM HST FOR
THE ISLAND OF HAWAII IN HAWAII COUNTY...
At 911 AM HST...rainfall has diminished with mostly light to
moderate rainfall along the Puna and Kau Districts. However, runoff
levels remain high in some areas. The intersection at 39th Avenue
and Pohaku Drive remains closed due to flooding.
Locations in the warning include but are not limited to... Hilo,
Hawaiian Acres, Naalehu, Orchidland Estates, Glenwood, Keaau, Hawaii
Volcanoes National Park, Volcano, Pahala, Wood Valley, Hawaiian
Paradise Park and Kawa Flats.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 1015 AM HST if heavy rain
persists.
LAT...LON 1897 15572 1903 15588 1910 15592 1949 15546
1971 15499 1965 15499 1956 15489 1953 15481
1948 15482 1934 15499 1927 15516 1927 15529
1913 15551 1899 15559 1891 15568
$$
Kodama730
WGHW70 PHFO 152003
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
1003 AM HST SUN APR 15 2018
HIC001-152010-
/O.CAN.PHFO.FF.W.0036.000000T0000Z-180415T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hawaii HI-
1003 AM HST SUN APR 15 2018
...THE FLASH FLOOD WARNING FOR THE ISLAND OF HAWAII IN HAWAII COUNTY
IS CANCELLED...
Rainfall has diminished over the Big Island and County of Hawaii
officials reported that flood waters have receded.
LAT...LON 1897 15572 1903 15588 1910 15592 1949 15546
1971 15499 1965 15499 1956 15489 1953 15481
1948 15482 1934 15499 1927 15516 1927 15529
1913 15551 1899 15559 1891 15568
$$
KodamaWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Apr 15, 3:55 AM HST, 3 hours 17 minutes earlier.
Area forecast discussion, Apr 15, 3:55 AM HST, 3 hours 17 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 355 AM HST Sun Apr 15 2018 .UPDATE... The historical flooding event across Kauai continues early this morning, which includes the northern section of the island from Princeville to Haena. As of 2 AM HST, the latest rainfall summary showed the following accumulations for Hanalei over the past 24 hrs: 3-Hr (8.4"), 6-Hr (10.85"), 12-Hr (23.63"), and 24-Hr (28.15"). The previous records from 1905-present for Hanalei include: 24-Hr (12.52"), 48-Hr (24.00"), and 72-Hr (33.06"), which were all three set back in the March 2012 event. As of this discussion time (3 AM HST), the heavy showers and thunderstorms continue to develop over the same areas with peak rates up to 2 to 4" per hour, which includes Hanalei. Water levels at the Hanalei River are nearing the 1995 Nov 3rd record of 15.81 ft and continue to rise (currently 14.04 ft). No significant changes are anticipated through the early morning hours today as a shortwave trough, currently just west of Niihau, slowly lifts northward. As a result, the flash flood watch has been extended across the state through 6 PM HST today. For more details on the flooding impacts on Kauai, see the latest flash flood warning or local storm reports linked on our page. && .SYNOPSIS... Breezy, wet, and unstable conditions will continue today. An upper level low to the west of the state will tap deep moisture in the breezy trade wind flow, maintaining the threat of heavy rain and thunderstorms. While the primary flood threat will be across windward slopes, all areas could experience heavy rainfall. As the upper level low slowly moves away on Monday and Tuesday, the breezy trade wind flow will gradually stabilize, causing typical rainfall to focus along windward slopes. Breezy trade winds and extensive high clouds will hold through much of the week, with unsettled weather possible late in the work week. && .DISCUSSION... Wet and unstable conditions remain in place. An upper level low parked several hundred miles west of Kauai is generating the instability along with a shield of high clouds blanketing much of the state. A strong surface high passing far north of the state is driving the breezy and gusty trades, while a subtle mid level trough appears to stretch from northeast to southwest just west of Kauai. It is this subtle trough along with a shortwave trough lifting northward to its east that has been focusing heavy showers and thunderstorms over the Garden Isle, where historical flooding continues. From Oahu to Maui, moderate to briefly heavy showers have been largely confined to windward slopes, with occasional batches of light to moderate showers pushing into leeward areas. On the Big Island, more persistent heavy showers and thunderstorms have been pulsing along windward slopes. The threat of heavy, flooding showers and thunderstorms in the breezy trade wind flow will persist through the day today. The subtle mid level trough near Kauai will eventually begin to drift westward, taking a focusing mechanism for moisture away from the islands. However, deep moisture will linger over the islands, and the GFS model is showing a weak shortwave aloft passing over the entire state this morning. This points toward a threat of continued heavy, flooding rainfall and a chance of thunderstorms for mainly windward slopes, and potentially the entire island of Kauai. That said, grounds are saturated in many locations, including some leeward areas, and a Flash Flood Watch remains in effect for all locations on all islands. The atmosphere will gradually stabilize on Monday and Tuesday locally breezy trade winds hold. The upper level low will slowly fill and drift westward, bringing an increase in stability and pulling the deepest moisture west of the islands. This will likely result in a drying trend over leeward areas of most islands, though moderate rainfall will persist over windward slopes. High clouds will still hang around over most areas. Some instability could return to the trade wind flow later in the week. The GFS and ECMWF show the weakened upper trough to the west being pushed back over the state on Thursday. If this occurs, heavy showers and thunderstorms could again be possible, with rainfall continuing to be focused along windward slopes. && .AVIATION... A complex weather pattern will continue today. Locally breezy E to ENE trade winds will continue at the surface through around 10 kft before veering out of the S. AIRMET TANGO for low level turbulence is posted across the state. An upper level low, providing instability, and ample moisture will maintain wet conditions with scattered thunderstorms for the state. The wettest conditions will remain along the windward and mountain areas, where AIRMET SIERRA for mountain obscuration is posted across windward areas on all islands and for all of Kauai. MVFR to isol IFR CIGS/VIS can be expected. The main thunderstorm activity early this morning is primarily across the windward waters, including Kauai land areas and Cape Kumukahi on the Big Island. The most vigorous activity remains near Kauai. Thunderstorms are capable of producing gusty winds, reduced visibilities, turbulence, hail, icing, and lightning. AIRMET ZULU for tempo light ice in any layered clouds above the freezing level is also posted. && .MARINE... A Small Craft Advisory (SCA) is in effect for all waters through tonight for winds and seas. Isolated thunderstorms remain likely over the coastal waters through today. A northwest swell is on the decline while surf along east shores increases due to strong trade winds. A High Surf Advisory is in effect for eastern shores. A small north swell is expected Tuesday, and a small/moderate northwest swell will fill in for the second half of the week. Surf will remain small along south facing shores with some modest increases through the week. See the Collaborative Surf Discussion for additional details on surf and swell. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through this afternoon for all Hawaii islands. High Surf Advisory until 6 AM HST Monday for east facing shores of Kauai, Oahu, Molokai, Maui, and the Big Island. Small Craft Advisory for all waters. && UPDATE...Gibbs MARINE...Morrison AVIATION...Eaton REST OF DISCUSSION...Wroe/Gibbs
In the hours before
Local storm report, Apr 15, 2:34 AM HST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
234 AM HST SUN APR 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM FLASH FLOOD HANALEI 22.21N 159.50W
04/15/2018 KAUAI HI EMERGENCY MNGR
MULTIPLE PEOPLE TRAPPED IN HOMES BETWEEN HANALEI AND
HAENA.
&&
JGIBBSLocal storm report, Apr 15, 5:36 AM HST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
536 AM HST SUN APR 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 AM FLASH FLOOD HAENA 22.22N 159.57W
04/15/2018 KAUAI HI EMERGENCY MNGR
VISITORS IN THE HANALEI COLONY RESORT IN HAENA HAVE BEEN
MOVED TO THE SECOND FLOOR DUE TO RISING WATER.
&&
JGIBBSLocal storm report, Apr 15, 5:38 AM HST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
538 AM HST SUN APR 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 AM FLASH FLOOD HANALEI 22.21N 159.50W
04/15/2018 KAUAI HI EMERGENCY MNGR
STANDING WATER UP TO 8 FEET OVER THE HIGHWAY AND AREAS IN
THE TOWN WAS COMPLETELY COVERING VEHICLES.
&&
JGIBBSThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 2:43 PM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Apr 14, 3:11 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Apr 14, 4:14 PM HST | Special Marine Warning | HFO | 46 min | |
| Apr 14, 4:56 PM HST | Special Marine Warning | HFO | 49 min | |
| Apr 14, 5:15 PM HST | Flash Flood Warning | HFO | Kauai | 9 hr |
| Apr 14, 5:24 PM HST | Areal Flood Advisory | HFO | Hawaii | 109 min |
| Apr 14, 5:42 PM HST | Special Marine Warning | HFO | 93 min | |
| Apr 14, 7:08 PM HST | Special Marine Warning | HFO | 72 min | |
| Apr 14, 10:37 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Apr 14, 11:40 PM HST | Special Marine Warning | HFO | 2 hr | |
| Apr 15, 12:44 AM HST | Special Marine Warning | HFO | 54 min | |
| Apr 15, 12:56 AM HST | Special Weather Statement | HFO | 64 min | |
| Apr 15, 1:26 AM HST | Special Marine Warning | HFO | 64 min | |
| Apr 15, 1:50 AM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Apr 15, 2:09 AM HST | Flash Flood Warning | HFO | Kauai | 24 hr |
| Apr 15, 2:24 AM HST | Special Marine Warning | HFO | 96 min | |
| Apr 15, 4:24 AM HST | Areal Flood Advisory | HFO | Honolulu | 55 min |
| Apr 15, 4:31 AM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
| Apr 15, 4:43 AM HST | Special Marine Warning | HFO | 44 min | |
| Apr 15, 4:57 AM HST | Special Marine Warning | HFO | 2 hr | |
| Apr 15, 8:06 AM HST | Special Marine Warning | HFO | 84 min | |
| Apr 15, 9:24 AM HST | Special Marine Warning | HFO | 37 min | |
| Apr 15, 12:01 PM HST | Special Weather Statement | HFO | Kauai | 59 min |
| Apr 15, 1:01 PM HST | Special Weather Statement | HFO | Kauai | 59 min |
| Apr 15, 1:57 PM HST | Special Weather Statement | HFO | Kauai | 93 min |
Nearby
Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.